I have had Graves' disease 25 years ago. I had radioactive iodine then developed hypothyroidism. I had to cut my dose of synthroid in half and take part in the morning and part in the afternoon it seems my body processes the medicine too quickly and I feel like I'm getting too much. That seemed to work for a long time. Now my dose has needed changing and I'm having a rough time with it. In the afternoon I had my blood drawn and my tsh was 3.55. Couple days later I was in the er and at 8:00 at night my tsh was 10.75. I definatly did feel hypothyroid. What's going on. I have had to decrease my dose in the last few years and increase also. When should I have my blood drawn. What time of day? Shouldn't it be the same no matter when I have it done? I don't even know what dose I should be on now. I was on .50. Why am I so sensitive to thyroid hormones. Thank you
Thank you for your question. There definitely is a circadian rhythm (daily variation) in the levels of the TSH, thyroid hormones such as T4 and T3, and other blood values. To get the "most consistency", a patient would check their blood first thing in the morning (6-10 a.m.), without taking their thyroid meds that morning yet. In real life however, the daily variation in TSH is not enough to tell a patient "we can't draw blood now, we have to wait until we can get a morning blood sample."
T4 levels don't change as much thoughout the day as T3 levees, but both can be affected by the time of day the blood was drawn, the temperature of the room you are in, and especially, whether you took your last dose of thyroid medication 30 min before, or over 8 hours ago (T3 changes even more dramatically than T4). Since you noticed that you feel the the medicine wears off, and that you need to split your dosing, then this is especially important to you (even though you did not provide specific T4 or T3 results).
Patients without a thyroid (yours was burned out with radioactive iodine), have trouble getting enough T3 into their brain and other cells of their body this is because the T4 converts into T3, but can also convert into Reverse T3, that doesn't work at all. The thyroid gland makes T3, but since you don't have one, you may be having a "Reverse T3 Problem", making you more sensitive to Synthroid and other thyroid problems.
This is some basic educational info, and MedHelp's Terms of Service (and the Florida Board of Medicine) prohibit me from giving patient-specific medical advice on this forum. Should you have more questions on what to do next (higher or lower doses of Synthroid, adding Cytomel, switching to Natural Desiccated Thyroid, increasing dose frequency to three times per day, etc.), that is best left for a conversation with your doctor. If you current doctor can't (or won't) answer your questions with satisfactory answers, you need to seek out a second opinion (to put you on the right track, or to continue your care from then on). Should you not be able to find a doctor locally, you could contact my office. Some patients see me in person once, but do follow-up visits by phone (Florida does allow for telemedicine via phone, Skype, etc.). I'm not trying to shill for my own practice, but you, in your own words, are "having a rough time of it", and after suffering for 25 years or so, it seems prudent you find a physician to get your therapy straightened out.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.